Alert archive / Indiana / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Indianapolis, IN

April 19, 202333 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Apr 19, 2023, 4:14 PM EDT for 33 counties in Indiana. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 4:14 PM EDT (20:14 UTC)
In effect from
Apr 20, 2023, 12:00 PM EDT
Expired
Apr 20, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN
All 33 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tipton County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 21 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS83 KIND 192014
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
414 PM EDT Wed Apr 19 2023

INZ061>063-069>071-201000-
/O.NEW.KIND.FW.W.0001.230420T1600Z-230421T0000Z/
Greene-Monroe-Brown-Martin-Lawrence-Jackson-
414 PM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR
CRITICAL FIRE WEATHER CONDITIONS IN PORTIONS OF SOUTHERN 
INDIANA...

The National Weather Service in Indianapolis has issued a Red
Flag Warning for critical fire weather conditions, which is in 
effect from noon to 8 PM EDT Thursday.

* AFFECTED AREA...portions of southern Indiana including Brown,
  Greene, Lawrence, Jackson, Martin, and Monroe counties.

* TIMING...Noon until 8 PM EDT on Thursday

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the low 80s.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Never throw cigarettes out
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
818 
WWUS83 KIND 200653
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
253 AM EDT Thu Apr 20 2023


INZ030-036>042-044>049-051>057-060-064-065-067-068-072-201500-
/O.EXA.KIND.FW.W.0001.230420T1600Z-230421T0000Z/
Clinton-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Bartholomew-Decatur-Knox-
Daviess-Jennings-
253 AM EDT Thu Apr 20 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

The National Weather Service in Indianapolis has issued a Red
Flag Warning for critical fire weather conditions, which is in effect from
noon today to 8 PM EDT this evening.

* AFFECTED AREA...Much of central Indiana.

* TIMING...Noon until 8 PM EDT on Thursday.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the low 80s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

INZ061>063-069>071-201500-
/O.CON.KIND.FW.W.0001.230420T1600Z-230421T0000Z/
Greene-Monroe-Brown-Martin-Lawrence-Jackson-
253 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM  
EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...portions of south central Indiana.

* TIMING...Noon until 8 PM EDT on Thursday.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Around 80.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
541 
WWUS83 KIND 201451
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
1051 AM EDT Thu Apr 20 2023

INZ030-036>042-044>049-051>057-060>065-067>072-202300-
/O.CON.KIND.FW.W.0001.230420T1600Z-230421T0000Z/
Clinton-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
1051 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS...

* AFFECTED AREA...Much of central Indiana

* TIMING...Noon until 8 PM EDT on Thursday.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the upper 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
499 
WWUS83 KIND 202356 AAA
RFWIND

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
756 PM EDT Thu Apr 20 2023

INZ030-036>042-044>049-051>057-060>065-067>072-210100-
/O.EXP.KIND.FW.W.0001.000000T0000Z-230421T0000Z/
Clinton-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
756 PM EDT Thu Apr 20 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

Temperatures are cooling and moisture is increasing. Critical 
fire weather conditions will end shortly.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:59 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 19, 2:59 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
259 PM EDT Wed Apr 19 2023

.Short Term...(This evening through Thursday)
Issued at 258 PM EDT Wed Apr 19 2023

Temperatures are warming up today and tomorrow as southerly flow
and WAA set in. Winds will also be breezy this afternoon as well as
through the day tomorrow. Today gusts up to 30 mph are possible and
then for tomorrow could see gusts up to 35 to 40 mph. In addition to
the warmth and wind, low RH values are expected in the afternoon
hours, especially for Thursday. The 10 hr fuel moistures look to be
above 11% which is high enough to at least hold off on a red flag
warning for tomorrow, but as conditions are closer to the danger
zone for fire weather than is comfortable, exercise precaution if
you have to deal with any open flame.

Highs this afternoon and tomorrow will both be near 80 with lows
tonight in the mid to upper 50s.

Cloud coverage will start to increase towards the end of the short
term as a low inches closer to the Great Lake Region. There are low
chances for rain in the far NW at the tail end of the period as well
but better chances look to be for the start of the long term period.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 258 PM EDT Wed Apr 19 2023

- Rain chances Thursday Night and Friday
- Cool weather Saturday through Monday
- Rain chances return Tuesday Night and Wednesday

Thursday Night and Friday...

Models suggest strong ridging aloft will be east of Indiana on
Thursday Night as a broad trough over the plains states along with a
closed upper low over the Dakotas begins to advance east toward the
Ohio Valley. Southwest flow ahead of the trough will be in place
across Central Indiana. Weak forcing aloft is suggested to be
pushing into the Ohio Valley within this southwest flow aloft.
Meanwhile at the surface a well defined and associated surface low
is expected to be in place over NW WI with a cold front stretched
south along the Mississippi Valley. Central Indiana will be firmly
within the warm sector ahead of this system. 300K GFS Isentropic
surface shows moderate lift with specific humidities near 6 g/kg.
Meanwhile forecast soundings show a saturating column through the
night with best Saturation arriving by the 12Z to 15Z Friday which
should be near and shortly after the expected cold frontal passage.
Thus will keep THursday evening dry, but begin to ramp up pops
overnight with peak pops near 12Z and the expected frontal passage.
Given the expected clouds and rain we will trend lows warmer, within
the lower to middle 50s.

The upper low and broad cyclonic pattern is expected to  remain
across the area on Friday and into the weekend. Although the best
forcing for precipitation will be lost, cold air advection will be
ongoing on Friday and time heights continue to keep lower level
saturation in place across the area. Thus on Friday will continue to
keep skies cloudy through the day. Given the cold air advection,
expect temperature to be steady or slowly falling in the 50s on
Friday. Given the cyclonic flow, lower level moisture, any heating
may lead to some weak instability showers in the afternoon. Any
precip from that should be rather light and will keep small chance
pops then.

Saturday through Sunday...

Models here continue to keep broad cyclonic flow in place aloft as a
deep upper system is expected to be parked north of the Great Lakes.
This will allow continued cool and dry northwest flow through the
area on Saturday and Sunday. Forecast soundings on Saturday show
attainable convective temperatures in the lower 50s with lower level
saturation achieved during heating hours. This suggests potential
for another round of light  instability showers and will include
small pops in the afternoon to account for this.

On Sunday the lingering upper low is expected to push farther north,
and the associated cyclonic flow across the area will not appear as
tight. After a second day of cold air advection, a dry but cold day
will be in store for Sunday, as lacking lower level moisture should
only allow some diurnal stratocu development.

Monday and Tuesday...

After two days of cool Canadian flow into the Ohio Valley, a strong
area of surface high pressure will be in place across Central
Indiana by Monday. This large area of high pressure is expected to
stretch from the Dakotas through the middle Mississippi valley,
across the Ohio Valley to Tennessee. Forecast soundings remain dry
through Tuesday as the strong surface high is expected to pugs east
during this time across our region. Thus will maintain a dry
forecast with gradually warming high temperatures as southerly flow
returns on the backside of the high.

Tuesday Night and Wednesday...

Chances for rain will return on Tuesday Night and Wednesday. Models
suggest the arrival of a warm front from the southwest on Tuesday
Night and Wednesday. Furthermore the arrival of an upper trough
digging across the northern plains allows for some upper support to
push into the Mississippi and Ohio Valleys through Wednesday.
Although timing this far out will remain uncertain, particularly
with the progression of the previous large high pressure system,
these signals will require some pops to be included on Tuesday Night
and Wednesday for now.

&&

.Aviation...(18Z TAF Issuance)
Issued at 218 PM EDT Wed Apr 19 2023

Impacts:
* Southerly winds through the period
* Gusts up to 25 kts this afternoon and then up to 30 to 35 kts
  tomorrow

Discussion:

VFR conditions expected through the TAF period. Winds will generally
be from the south at 10 to 15 kts. Gusts this afternoon will get up
to 25 kts and then decrease some after the sun sets. There is a
slight chance of wind shear overnight, but confidence was not high
enough to include in the TAFs at this time. Wind gusts will pick up
again through the day tomorrow with gusts up to 35 kts. High clouds
continue to stream into the area, but no impacts are expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...KH
Long Term...Puma
Aviation...KH
Hazardous weather outlook, Apr 19, 3:33 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Wed Apr 19 2023

INZ021-028>031-035>049-051>057-060>065-067>072-201945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
333 PM EDT Wed Apr 19 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No Hazardous Weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds to around 40 mph are expected Thursday afternoon with
strongest gusts west of Interstate 69. This will combine with low
humidity to create elevated fire weather conditions.

Thunderstorms are possible at times Thursday through Friday. A few
storms may be strong to severe late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Red Flag Warnings in Indiana, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.